Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Have lower back herniation. Noticed black and blue color changes in toe. What is causing this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1802 Questions
Question
My big toes are turning black and blue. Mostly the right, but now also the left. I have a lower back herniation. I have had my right big toe go numb, not so bad right now. However, the MRI shows the left side should be affected and the right toe is more problematic. The doctor would not give me a shot for this because he said it was the wrong side. He did give a shot in the hip for piriformis? It did give some relief for a while, but not all the pain. Should I be concerned about my toes.
Posted Sat, 23 Feb 2013 in General Health
 
 
Answered by Dr. Polash Sannigrahi 3 hours later
Hello dear...
The symptoms as mentioned in your post such as black & blue colour changes in big toes indicate reduction in blood supply to those areas.
It may be due to compression or obstruction of the blood vessels supplying those areas.
A colored Doppler study will be helpful in determining the status of the blood flow.
If it reveals any significant compromise/reduction in flow, then necessary steps should be taken to manage it...otherwise persistence of this condition will result in Gangrene & Amputation.

Other than that, the symptoms of a herniated disc can be managed by:
1. Diet & exercise: improves the symptoms in overweight individuals
1. Physical therapy: To strengthen the muscles that help to support the spine & also avoid lifting heavy loads or twisting of back.
2. Medications: muscle relaxants, pain killers & anti-inflammation medications.
3. Injections: local injection of corticosteroids.
4. Surgical operations: such as microdiscectomy. Indicated when associated with other complications or when the symptoms are not manageable by medications.

Wishing you a Good Health. Let me know if I need to clarify further.
Thanks & take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

Related Drugs/Medications

Related Treatment/Therapy

All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions